Skip to main content

11 Drugs That Cause Arthritis

Sep 23, 2021 5:14 pm

This is the #1 question I get from new consults: “How did I get arthritis?”

But as the aching are asking, they are really thinking these joint complaints must be due to:

  • Genetics: “Doesn’t Aunt Susan have (rheumatoid) arthritis”?
  • Activity: “It started when my wife rearranged the furniture, and I was bushwhacked by an errant couch!”
  • Diet: “It must be my diet, you know, I have been ice cream indulging a bit too much this year”
  • Drugs: “I hate taking drugs; this all started after Dr. Minion put me on these pills”

Unfortunately, the doctor’s response (with epidemiologic certainty) that these are NOT the cause, is countered by an Atlas shrug of “I dunno what caused your arthritis”.

Evidence of dietary causing arthritis or flare-up is limited. Yet, we have observed that alcohol, high-fructose sodas, and shellfish can cause gout; and there are some who believe that gluten, and high carbohydrates can be pro-inflammatory.

Also, it is much easier to advise how to avoid arthritis flare-ups: 1) Don’t stop drugs that are working; 2) Avoid activities that flare and 3) Avoid activity when inflamed.

The good news is that there is a growing number of clinical trials aiming at “prevention” by treating persons with “Pre-Clinical RA” (usually first-degree relatives of RA patients with joint pains). These are in progress and includes the following studies: PRAIRI (rituximab), STOPRA (hydroxychloroquine), STAPRA (atorvastatin), TREAT EARLIER (methotrexate), and APIPPRA and ARIARA (abatacept).  The latter trial will be presented at this years ACR 2021 Convergence meeting (Abstract #0455) and shows when 98 pre-clinical RA persons were given either placebo or abatacept (ABA), those given ABA were less likely to develop RA (35% ABA vs 8% placebo) and there was less MRI inflammation with ABA therapy. 

11 Drugs that Cause Arthritis

Nonetheless, it is much harder, if not speculative, to advise which drugs may cause arthritis.  Key questions (and my response) include:

  • Are their drugs to be avoided if one had early joint symptoms? (No; best to use treatments that lessen or abolish symptoms – this may require consultation with a rheumatologist) 
  • Will taking a drug known to cause arthritis in others, cause arthritis in me? (Not likely as arthritis would be a rare or uncommon consequence to using such drugs [listed below]) 
  • How will I know what drugs to take or avoid, especially if the side effect pages from the pharmacy lists “arthritis” as a potential problem? (First, drug handouts are required to list all known or reported side effects, even if very rare. Second, any concern about the safety, tolerability or arthritis-inducing potential of a drug should be answered by the doctor who prescribed that drug – she/he is most apt to tell you the real risk, which is likely to be low)

Here is my list of 11 drugs (or drug classes) known to cause arthritis or rheumatic disorders (as an unintended consequence):

  1. Steroids (glucocorticoids): Chronic, daily use of steroids can lead to:
    1. Osteoporosis (which could lead to fracture)
    2. Osteonecrosis (also known as avascular necrosis) usually affects hips, shoulders, or knees
    3. Myopathy: Chronic, high dose steroid may lead to steroid-myopathy with resultant weakness and, less commonly, pain.
  2. Alcohol: alcohol is officially classified as a drug and a depressant. Chronic overuse or abuse of alcohol has 2 main joint related side effects:
    1. Gout: alcohol is a frequent igniter of gout, both onset or flare-ups
    2. Myopathy: Chronic alcohol or high doses of alcohol are toxic to muscle and can lead to weakness and pain.
  3. Diuretics: by affecting renal function, the use of diuretics (furosemide, hydrochlorthiazide) may induce hyperuricemia that can lead to new onset or recurrent gout.
  4. Drug-induced lupus:  there are many drugs known to cause ANA positivity and, to a lesser extent, lupus. This includes the historically linked drugs hydralazine, procainamide, isoniazid, quinidine, sulfasalazine, but also phenytoin, carbamazepine, propylthiouracil, lithium carbonate, acebutolol.  Currently, minocycline (and other tetracycline related drugs) and TNF inhibitors (infliximab, adalimumab, etanercept) are among the most common cause of DIL, followed by fexofenadine, levothyroxine, metoclopramide, metronidazole and terbinafine.  Lastly, it seems that drug induced subacute cutaneous lupus (SCLE) may be more common than DIL, frequently caused by thiazide diuretics (hydrochlorthiazide), proton-pump inhibitors (omeprazole), calcium-channel blockers (diltiazem), ACE inhibitors, interferons (alpha and beta-1a), paclitaxel and docetaxel  
  5. Aromatase inhibitors (AI): AI (e.g., Arimidex of Femara) are often given as therapy estrogen receptor-positive (ER+) breast cancer. On these drugs, up to half will have joint pain. The cause of such joint pain is uncertain but may related to drug metabolism, estrogen levels, low vitamin D or the induction of proinflammatory cytokines by the AI drugs. 
  6. Quinolones: these antibiotics (e.g., Cipro, Levaquin, Floxin) are numerous uses, but in 2016 the FDA has warned against their use (when other antibiotic options exist) due to the risk of tendinitis (that may be misdiagnosed as arthritis) and tendon ruptures (i.e., Achilles’s tendon ruptures) 
  7. Checkpoint inhibitors: Cancer therapy has dramatically improved in recent years with these immunotherapeutic agents (e.g., nivolumab, ipilimumab) that have improved survival of many cancers. But they come with a unique set of immune stimulating side effects, known as immune-related adverse events (irAE) that may include the induction of many different types of arthritis, including polymyalgia rheumatica, rheumatoid arthritis, psoriatic arthritis, Sjogrens syndrome, myositis, etc. 
  8. Certain Diabetes Drugs: DPP-4 and SGLT-2 inhibitors: the anti-diabetic drugs classified as sodium–glucose cotransporter-2 inhibitors (e.g., Invokana, Jardiance, Farxiga) may increase the risk of osteoporosis (and fracture) but may reduce the risk for gout in patients with type 2 diabetes mellitus (T2DM). Similarly, the use of dipeptidyl peptidase-4 (DPP-4) inhibitors (e.g., Januvia, Trajenta) may cause arthralgia or arthritis, and the frequency may increase over time.
  9. Drugs that cause serum sickness: Serum sickness is an immunologic (immune-complex-mediated hypersensitivity) reaction often after exposure to a drug. Typically manifesting as fever, rash, polyarthritis or polyarthralgia. Common drugs implicated after the use of vaccines, anti-toxin/anti-venom therapies, infusions of rituximab or infliximab (biologics) or after the use of antibiotics (e.g., cefaclor, amoxicillin, sulfonamides, tetracyclines, ciprofloxacin, etc.). There are many drugs that may cause serum sickness.
  10. Cytokine or Growth factor therapies: Joint pain or synovitis (or myositis) may be an adverse consequence of stimulating the immune system with such biologic therapies. Hence, musculoskeletal (MSK) side effects are not uncommon with infusions of interferon, IL-2, GM-CSF or filgastrim (for leukopenia).
  11. Attention-Deficit medications: while these agents do not directly cause arthritis, many taking ADD drugs (e.g., Adderall, Vyvanse, Ritalin) will have problems with sleep; and poor sleep contributes to fibromyalgia with widespread joint or muscle pains and fatigue.  Avoiding or lessening the use of these agents may control MSK symptoms.
Disclosures
The author has no conflicts of interest to disclose related to this subject

Rheumatologists’ Comments

steven feldman, m. d.

| Sep 25, 2021 12:46 pm

Great suggestion and true true true. With your permisstion Im going to add that to the article! Thanks SF!!

Jef Lieberman

| Sep 26, 2021 10:06 pm

BCG irrigations for bladder cancer.
I've seen it twice in 32 years
Jef Lieberman

Admittedly rare, but yes BCG has been reported to cause a reactive arthritis (AKA Poncets disease); but more commonly BCG given to pts on TNF inhibitors may get reactivation of TB

If you are a health practitioner, you may to comment.

Due to the nature of these comment forums, only health practitioners are allowed to comment at this time.

×